How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Jess K Your Own Question
Jess K
Jess K, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1196
Experience:  Licensed Veterinarian
Type Your Dog Veterinary Question Here...
Jess K is online now
A new question is answered every 9 seconds

How do you take a dog's heart rate? JA: I'll do all I can

Customer Question

how do you take a dog's heart rate?
JA: I'll do all I can to help. What is the matter with the dog?
Customer: He took some prion - probably 8-10 pills sometime in the last two hours. She is 3 yrs old, 65 lbs and just threw up a bunch.
JA: Hopefully it didn't make a mess. Did the dog eat anything unusual?
Customer: She swiped some cheddar cheese and I think some other dry dog food off the counter. But I have other dogs here so some of them may have eaten it. But she is the only one vomiting and didn't want any dinner.
JA: What is the dog's name?
Customer: Emma
JA: Is there anything else important you think the Veterinarian should know about Emma?
Customer: No- she is a very healthy girl.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Jess K replied 5 months ago.
Hello, this is Dr. Jess. I am sorry to hear about your situation. Can you tell me the size in mg of the pills he took? You can usuallly feel the pulse of the femoral artery on the inner thigh- if you feel on the inside of the upper hind leg, just below where it meets the body. You may also sometimes feel the heart beating by resting your hand directly on the chest- usually just behind the dog's elbow, but if they are panting this is harder to do.
Customer: replied 5 months ago.
Unfortunately I don't have the pill bottle. My sister brought these over for her dog - they are round, chewable and maybe an inch accross. Rather thick. She has a large dog ~60 lbs. I just took my dogs heart rate once - it was difficult because she was panting. So I tried the femoral artery. I think her heart beat was around 60-70 BPM.
Expert:  Jess K replied 5 months ago.
Is there any way to find out from your sister the size, or call her vet? There are 3 different sized pills used in dogs, usually 25mg, 50mg, and 75mg. There would be a big difference if they were 25 vs 75 mg pills... 70 is a normal heart rate for a dog, but low end of normal. Normal is 70 to 180. HEre is an article on the normal vital signs in dogs: The ASPCA reports that dogs who get a dose of up to 6.8mg per kg of body weight (if your dog is 65 pounds it weighs 30 kg) may have mild hypertension and decreased heart rate. Doses of greater than 15 mg per kg of body weight can result in significant cardiovascular signs, including ventricular tachycardia. Unfortunately this drug is very rapidly absorbed, and your dog has vomited already, so there isn't much more to do at home. The safest thing would be to go to the emergency vet for them to take the blood pressure, listen to the heart, and give activated charcoal to help absorb any remaining drug. The problem is, we don't know the size of the pill, so it is very hard to say if she ingested a higher dose that could have more detrimental effects.
Customer: replied 5 months ago.
I can't reach my sister. She is out of town with her phone off. But I confirmed that it is not the 50 mg size. I had an old bottle from my son's dog. The pills she took were larger in size than the 50 mg size.
Expert:  Jess K replied 5 months ago.
If that is the case, then this would be a higher dose, and I would recommend taking her to the emergency room for an exam if you have one available. If they were the 75 mg tablets, then she could have had up to a 25 mg per kg dose of the drug, which could cause significant side effects and may require supportive care. Hopefully some of the drug was vomited up, but because it is absorbed quickly, we can't really know how high a dose she absorbed.
Expert:  Jess K replied 5 months ago.
Please let me know if you have additional questions. If you do not, please take a moment to click and rate our conversation so we can know if you were satisfied with your service and I can get credit for helping to answer your question. Thank you, ***** ***** know if there is anything else I can help you with.
Expert:  Jess K replied 5 months ago.
Checking to see how your dog is doing and if you have any other questions!?
Expert:  Jess K replied 5 months ago.

I'm just following up on our conversation about your pet. How is everything going?

Jessica Keay

Related Dog Veterinary Questions